Arizona, 2014Heavy Rain in Arizona, September 8, 2014
September 8, 2014 · NWS FGZ · 1 event in 1 county or zone
A trough of low pressure over central Nevada and California combined with deep sub tropical moisture moving northward over Arizona to provide areas of moderate to locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure over central Nevada and California combined with deep sub tropical moisture moving northward over Arizona to provide areas of moderate to locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 7, 9:15 PM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 7, 9:15 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 PM MST SUN SEP 07 2014
.SYNOPSIS...DEEP TROPICAL MOISTURE WILL MOVE ACROSS THE REGION
THROUGH TUESDAY...BRINGING PERIODS OF MODERATE TO LOCALLY HEAVY
RAINFALL. DRIER WEATHER SHOULD RETURN WEDNESDAY OR THURSDAY.
&&
.DISCUSSION...GIVEN THE STRENGTHENING OR CONTINUED SUBSIDENCE TO OUR
SOUTH...SOUTHERN ARIZONA IS FORECAST TO SEE LESS CONVECTIVE
DEVELOPMENT...AND FOR THIS REASON WE HAVE LOWER PRECIP CHANCE
OVERNIGHT FOR OUR SOUTHERN AND EASTERN AREAS. THE DECAYING
CONVECTION OVER NORTHWEST AZ WILL CONTINUE INTO THE EARLY MORNING
HOURS WITH WIDESPREAD LIGHT TO MODERATE RAIN ACROSS PORTIONS OF
NORTHWEST YAVAPAI COUNTY AND NORTHWEST HALF OF COCONINO COUNTY. THIS
AREA IS WEAKENING FAIRLY RAPIDLY...HOWEVER THE ACTIVITY ON THE
SOUTHERN EDGE IS FORECAST TO CONTINUE TO MOVE NORTHEAST ACROSS THE
AREA MENTIONED ABOVE AND WE WILL KEEP HIGHER PRECIP CHANCES AND QPF
AMOUNTS FOR THIS AREA OVERNIGHT.
&&
.PREVIOUS DISCUSSION /350 PM MST/...THINGS HAVE BEEN A LITTLE SLOW
TODAY...WITH MOST ACTIVITY FORMING NORTH AND NORTHEAST OF THE HIGHER
PW PLUME. IRONICALLY...AREAS IN THE DEEPEST MOISTURE ARE STAYING
RELATIVELY QUIET DESPITE AMPLE SUNSHINE. WE THINK THERE IS SOME
SUBSIDENCE AND STRONGER ANTICYCLONIC FLOW NORTH OF THE FORMER
HURRICANE NORBERT THAT MAY BE KEEPING A LID ON THINGS...BUT THIS
COULD CHANGE QUICKLY AS WE HEAD INTO THE LATER AFTERNOON AND EVENING.
OUR CURRENT POP FIELDS WOULD LOOK BETTER IF THEY WERE A MIRROR
IMAGE...BUT WE THINK THINGS WILL CHANGE SOON.
BY TONIGHT...STREAMLINES BEGIN TO TURN MORE SOUTHERLY AND THEN
SOUTH-SOUTHWESTERLY BY MONDAY. THIS IS WHEN THE PW PLUME REALLY
ADVECTS INTO ARIZONA AND WE SHOULD SEE THE HIGHEST VALUES OF THIS
EVENT. THE PROBLEM IS THAT MCS ACTIVITY LATER TODAY AND TONIGHT TO
OUR SOUTH...ALONG WITH LOWERING CLOUD DECKS/CONVECTIVE TEMPERATURES
WILL LIKELY PRODUCE VERY THICK CLOUD COVER TOMORROW. THIS WILL LIMIT
CONVECTIVE POTENTIAL...BUT MOST AREAS SHOULD SEE AT LEAST SOME
STRATIFORM RAIN.
BY MONDAY NIGHT AND TUESDAY...A S/WV ENTERING THE GREAT BASIN WILL
INTRODUCE SOME DRYING...BUT ALSO COLDER TEMPERATURES ALOFT...A BIT
OF SHEAR AND STRONGER FLOW. MCS ACTIVITY MAY MOVE NORTHWARD MONDAY
NIGHT AND TUESDAY AS A RESULT...ALONG WITH AN INCREASING POTENTIAL
FOR ISOLATED SUPERCELLS.
HEADING INTO WEDNESDAY AND THURSDAY...MID-LEVEL DRYING WILL BE MORE
PRONOUNCED...BUT ISOLATED CONVECTION CANNOT BE RULED OUT. THIS WILL
ESPECIALLY BE THE CASE OVER THE SOUTHERN ZONES...WHERE THE MOISTURE
VALUES WILL BE HIGHER. LONGER RANGE GUIDANCE ALSO INDICATED THAT THE
MOISTURE POOL WILL NOT RETREAT TOO FAR TO THE SOUTH AND ANY RETURN
FLOW FROM THE SOUTH LATER THIS WEEK OR NEXT WEEKEND MAY BRING
CONVECTIVE ACTIVITY BACK INTO THE AREA.
&&
.AVIATION...FOR THE 06Z PACKAGE...SCATTERED SHRA/TSRA WITH AREAS OF
CEILINGS LOWERING TO NEAR 12 KFT MSL OVERNIGHT. SHOWERS AND STORMS
ARE EXPECTED TO BECOME MORE NUMEROUS ON MONDAY. AREAS MVFR/LOCAL IFR
CONDITIONS WITH STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........TC/PETERSON
AVIATION.......TC/MCCOLLUM
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 7, 9:45 AM MST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN SEP 07 2014
AZZ004>018-037>040-081100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
945 AM MST SUN SEP 07 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY
ISOLATED SHOWERS AND THUNDERSTORMS WEST OF FLAGSTAFF THIS MORNING
WITH GIVE WAY TO MORE WIDESPREAD ACTIVITY BY EARLY AFTERNOON. THE
MOST ACTIVITY WILL BE ALONG THE MOGOLLON RIM AND GENERALLY WEST OF
THE I-17 CORRIDOR. AREAS TO THE EAST AND NORTHEAST WILL SEE MAINLY
SCATTERED COVERAGE. SOME STORMS TODAY WILL PRODUCE HEAVY RAINFALL
AND LOCALIZED FLOODING...ESPECIALLY WEST AND SOUTHWEST OF FLAGSTAFF.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXPECT A DECREASE IN ACTIVITY TONIGHT NORTHEAST OF FLAGSTAFF TOWARD
THE FOUR CORNERS. SHOWERS AND THUNDERSTORMS ARE LIKELY TO REMAIN
ACTIVE SOUTH AND WEST OF FLAGSTAFF.
MONDAY THROUGH TUESDAY...VERY HIGH AMOUNTS OF TROPICAL MOISTURE
SHOULD BRING NUMEROUS AND WIDESPREAD SHOWERS AND THUNDERSTORMS TO
MUCH OF THE AREA. DUE TO THE DURATION OF THIS EVENT...SOME AREAS MAY
EVENTUALLY EXPERIENCE SOME FLOODING...AS RAINFALL TOTALS RANGE FROM
1 TO 4 INCHES. THE GREATEST RAINFALL AMOUNTS ARE EXPECTED WEST OF A
LINE FROM PAGE TO PAYSON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Yavapai
- When
- September 8, 2:30 AM MST to 4:40 AM MST
- Where
- Yavapai County, 0.23 mi ENE of Rock Spgs to 6.17 mi NE of Cordes
- Reported by
- Law Enforcement
- Coordinates
- 34.051, -112.146
Heavy rain and flowing water brought debris across roads in Black Canyon City. Traffic on I-17 near Cordes Junction slowed down to 40 MPH because of the heavy rain (the speed limit is 75 on that section of interstate).
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, September 8, 20142 deaths · $47,000 · 5 events
- Tornado in North Carolina, September 8, 20141 injured · $200,000 · EF2 · 1 event
- Flash Flooding and Flood in Arizona, September 8 to 10, 2014$7.8 million · 12 events
- Flash Flooding in North Carolina, September 8 to 9, 20142 injured · 5 events
- Heavy Rain in Virginia, September 8 to 9, 201418 events
- Heavy Rain in North Carolina, September 8 to 9, 20149 events
- Flooding in Virginia, September 8 to 9, 20148 events
- Flash Flooding in Virginia, September 8, 20142 events
- Flash Flooding in Nevada, September 8, 2014$2,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 8, 20142 events
- Hail in Minnesota, September 8, 20141 in hail · 2 events
- Flooding in North Carolina, September 8, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542319.